Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 288, NWS Atlanta, GA

September 24, 2024Banks County, Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 24, 2024, 3:34 PM EDT for Banks County, Hall County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2024, 3:34 PM EDT (19:34 UTC)
Expired
Sep 24, 2024, 4:15 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Banks County, GA, Hall County, GA

The radar

The Atlanta radar (KFFC), 140 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS52 KFFC 241934
SVRFFC
GAC011-139-242015-
/O.NEW.KFFC.SV.W.0288.240924T1934Z-240924T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
334 PM EDT Tue Sep 24 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Banks County in northeastern Georgia...
  Northeastern Hall County in north central Georgia...

* Until 415 PM EDT.

* At 332 PM EDT, a severe thunderstorm was located near Murrayville,
  or near Gainesville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gainesville, Homer, Lula, Maysville, Clermont, Gillsville,
  Murrayville, and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Get away from the water and move indoors or inside a vehicle. 
Remember, lightning can strike out to 15 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Move to safe shelter now!  Do not be caught on 
the water in a thunderstorm.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3443 8361 3449 8354 3448 8346 3427 8342
      3427 8359 3429 8362 3427 8364 3428 8393
      3444 8396 3445 8392 3447 8393 3447 8391
      3446 8391 3446 8389 3448 8387 3451 8375
      3450 8367
TIME...MOT...LOC 1932Z 262DEG 19KT 3439 8386 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
636 
WWUS52 KFFC 241958
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
358 PM EDT Tue Sep 24 2024

GAC011-139-242015-
/O.CON.KFFC.SV.W.0288.000000T0000Z-240924T2015Z/
Banks GA-Hall GA-
358 PM EDT Tue Sep 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR BANKS AND NORTHEASTERN HALL COUNTIES...

At 356 PM EDT, a severe thunderstorm was located over Lula, or 10
miles northeast of Gainesville, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gainesville, Homer, Lula, Maysville, Clermont, Gillsville, and
Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the northern portion of Lake Lanier, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3443 8361 3449 8354 3448 8346 3427 8342
      3427 8359 3429 8362 3427 8364 3433 8378
      3442 8384 3445 8383 3449 8382 3451 8375
      3450 8367
TIME...MOT...LOC 1956Z 262DEG 19KT 3441 8370 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
873 
WWUS52 KFFC 242014
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
414 PM EDT Tue Sep 24 2024

GAC011-139-242024-
/O.EXP.KFFC.SV.W.0288.000000T0000Z-240924T2015Z/
Banks GA-Hall GA-
414 PM EDT Tue Sep 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR BANKS AND NORTHEASTERN HALL
COUNTIES WILL EXPIRE AT 415 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

&&

LAT...LON 3443 8361 3449 8354 3448 8346 3427 8342
      3427 8359 3429 8362 3427 8364 3433 8378
      3442 8384 3445 8383 3449 8382 3451 8375
      3450 8367
TIME...MOT...LOC 2014Z 262DEG 19KT 3442 8359 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:10 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 24, 2:10 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
210 PM EDT Tue Sep 24 2024

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 407 AM EDT Tue Sep 24 2024

One more day of temperatures well above normal. Values continue 5
to 15 degrees above normal for this time of year. ATL could be
close to setting a record high temp again today. Have blended in
some warmer guidance again today. However, there could be a bit
more cloud cover around today keeping temps in the lower 90s
instead of the middle/upper 90s.

500mb ridging is situated west to east across the northern GOMEX.
A longwave trough is across the central part of the country. The
trough will make some slow progress eastward today and begin to
approach the Mississippi River later Wednesday. At the surface,
high pressure remains along the Gulf Coast. A weak frontal
boundary is close to crossing the Mississippi River. The front
will also make slow eastward progress through the short term,
crossing the Mississippi River by midday Wednesday.

Pops will continue to be a bit disorganized today. A weak trough
remains across central GA. If there is a focus for precip today,
think the trough should be it, but pops remain isold to chance. As
the front approaches, tropical moisture will begin to pool along
it. The highest pops will be along and just east of the front
overnight and Wednesday. With PWATS 2"+ along the front, locally
heavy rainfall will be possible overnight and Wednesday,
especially across the NW portions of the state.

NListemaa

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 407 AM EDT Tue Sep 24 2024

Potential Tropical Cyclone Nine is forecast to become a major
hurricane as it approaches the northeastern Gulf Coast (AL, GA,
and FL coasts). Landfall is expected to occur sometime between
Thursday morning and Friday morning (with the current cone graphic
showing landfall around 8 PM Thursday). The system is expected to
track to the north/north-northeast at a fast pace as it is
steered by a mid/upper-level trough to the west and a mid/upper-
level ridge to the east. Now 3-4 days out from the event, and
after several days of agreement among the ensemble guidance,
confidence in impacts across north and central Georgia is
increasing. Details below...

Rainfall: Widespread showers and embedded thunderstorms are
expected from Wednesday night through Thursday night, with precip
expected to taper off from south to north on Friday. Widespread
rainfall totals of 4-6 inches are expected with localized totals
of 7+ inches. These localized rainfall maxima are expected within
especially intense rainbands (the location of which are difficult
pinpoint more than 24 hours out) and/or in the mountainous terrain
of north Georgia, where orographic uplift will enhance warm rain
processes. Much of the forecast area along and east of a line from
Columbus to Marietta to Gainesville (including Atlanta) is
outlined in a Moderate Risk (level 3 of 4) for excessive rainfall
from Thursday morning to Friday morning, indicating the potential
for flash flooding and river flooding. It is currently outside the
time frame for issuance of a Flood Watch.

Winds: Given the intensity and forward speed of the system,
strong winds will likely persist farther inland than they would
with slower moving systems. Conditions will become increasingly
breezy over the course of Thursday, with the wind field associated
with the system arriving across the southern portion of the
forecast area on Thursday evening. As the system tracks farther
inland on Thursday night and Friday morning, winds will become
strong essentially area-wide with the forecast currently calling
for 25-35 mph winds sustained (with localized stronger winds near
the center of circulation) and gusts of 35-55 mph (again, with
localized stronger gusts near the center of circulation). These
strong winds -- along with periods of heavy rainfall and resulting
moisture-laden soils -- could lead to areas of tree damage and
power line damage. It is currently outside the time frame for
issuance of a Tropical Storm Watch.

Tornadoes: Storm Prediction Center (SPC) has introduced a
Marginal Risk (level 1 of 5) across east-central Georgia for
tropical cyclone tornadoes from Thursday morning to Friday
morning. This Marginal Risk area may be refined over the next day
or so, but whatever portion of the forecast area ends up on the
immediate eastern side of the system will have potential for low-
topped supercells and thus short-lived tornadoes, due to the
tropical airmass and ample low-level shear.

The system will be absorbed into the mid-latitude flow by Friday
and enhance a broad area of low pressure and troughing over the
Southeast through Monday. This setup -- along with residual
tropical moisture -- suggests that isolated showers will be
possible each day. The ample rainfall and cloud cover through the
period will keep high temperatures in the mid-70s to mid-80s, with
cooler temperatures in the mountains.

Martin

&&

.AVIATION...
(18Z TAFS)
Issued at 152 PM EDT Tue Sep 24 2024

Latest radar shows widely sct shra this aftn. Iso tsra cannot be
ruled out with marginal instability in place. SCT to BKN cu field
expected through 02z with high clouds increasing. Lower MVFR to
FEw/SCT BKN deck starts to move in ahead of a frontal boundary in
northwest GA after 06z settling in through the metro closer to
12z. Additionally, VCSH starts as early as 14z with onset of -SHRA
between 16-18z. Did introduce a PROB30 for tsra at ATL tomorrow
afternoon. Winds start off from the southwest, become light/vrb
overnight <5kts, and then switch over to the SE side 08z-10z and
stay on this side through 18z.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  83  68  75 /  30  60  70  90
Atlanta         70  82  68  74 /  40  80  80  90
Blairsville     63  75  62  70 /  60  80  80  90
Cartersville    68  80  66  75 /  60  90  80  90
Columbus        72  85  69  76 /  30  80  80  90
Gainesville     68  78  67  73 /  40  80  80  90
Macon           70  88  70  77 /  20  50  70 100
Rome            68  80  66  76 /  70  90  80  90
Peachtree City  68  82  67  74 /  40  80  80  90
Vidalia         70  88  72  80 /  10  20  60  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...07
Hazardous weather outlook, Sep 24, 5:12 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
512 AM EDT Tue Sep 24 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
512 AM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A slow moving frontal boundary will approach northern portions of
Georgia early Wednesday morning. Tropical moisture will interact
with this slow moving boundary, creating the potential for some
locally heavy rainfall across northern portions of the state.
Localized flash flooding will possible Wednesday and Wednesday
night, especially in the northwest corner of the state.

A developing tropical cyclone in the Gulf of Mexico should make
landfall along the eastern Gulf Coast on Thursday or early Friday.
Significant impacts from this system may occur in north and
central Georgia beginning early Thursday and lasting through much
of Friday. Heavy rainfall from this system may lead to flash
flooding and river flooding. If the current forecast cone holds,
then the rapid northward movement of the system will increase the
potential for tree and power line damage, especially across the
eastern half of Georgia. An isolated tornado risk could also
develop, but confidence in this remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 24, 3:19 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
319 PM EDT Tue Sep 24 2024

GAZ014>016-022>024-241945-
Banks GA-Hall GA-Dawson GA-Forsyth GA-White GA-Lumpkin GA-
319 PM EDT Tue Sep 24 2024

...A strong thunderstorm will impact portions of northeastern
Forsyth, southeastern Lumpkin, northwestern Banks, southeastern
White, southeastern Dawson and northern Hall Counties through 345 PM
EDT...

At 319 PM EDT, a strong thunderstorm was over Murrayville, or 9 miles
northwest of Gainesville, moving east at 35 mph.

HAZARD...Winds up to 40 mph and pea sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gainesville, Homer, Lula, Clermont, Gillsville, Murrayville, Leaf,
Mossy Creek, and War Hill Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3458 8364 3455 8362 3453 8363 3451 8367
      3443 8361 3445 8360 3445 8359 3448 8356
      3430 8348 3428 8399 3444 8406 3462 8364
TIME...MOT...LOC 1919Z 248DEG 29KT 3439 8395

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:19 PM EDTSpecial Weather StatementFFCHall26 min
Sep 24, 3:26 PM EDTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more71 hr
Sep 24, 4:48 PM EDTSpecial Weather StatementFFCWarren27 min
Sep 24, 5:30 PM EDTSpecial Weather StatementFFCLincoln30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.